New York, 2022

Damaging Winds in New York, December 23, 2022

December 23, 2022 · NWS OKX · 6 events in 2 counties and zones

A strong low pressure system passed to our north and west over the Great Lakes dragging a strong cold front through southeast NY. The front sparked severe thunderstorms that produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong low pressure system passed to our north and west over the Great Lakes dragging a strong cold front through southeast NY. The front sparked severe thunderstorms that produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 23, 11:52 AM EST, 1 hour earlier.

Area forecast discussion, Dec 23, 11:52 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service New York NY
1152 AM EST Fri Dec 23 2022

.SYNOPSIS...
A strong, arctic cold front passes through late this morning
into early afternoon. High pressure then gradually builds in
from the southwest and remains over the area through next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The Arctic cold front was moving into northeastern New Jersey
at 16Z preceded by a line of heavier showers and isolated
thunderstorms. Updated for timing of this line and cold front,
with the front across the eastern zones 18Z to 20Z. No changes
to the wind headlines. Winds will be increasing once again as a
cold front approaches and passes through the area. Occasional
gusts with the cold frontal passage may briefly exceed 50kt.

A rapid drop in temperatures will occur immediately behind the
arctic boundary. Temperatures may fall 15-20 degrees in just a
few hours. Temperatures should be below freezing west of NYC
metro shortly after midday, in NYC metro 18-20z, and then LI/S
CT 19-22z. There is still a chance that any shower with the
front could briefly become snow with the sharp temperature drop.
Another concern is any standing water may become black ice
heading into the evening hours. A few factors that may negate
significant icing/flash freeze conditions are warmer ground
temperatures initially, strong winds, and the air drying out
rapidly as the cold air rushes in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Some of the high res guidance, including the HRRR, has been
indicating some snow shower development off the warmer waters
surrounding eastern LI this evening through Saturday
night/Sunday morning. Have included a slight chance-chance PoP
for this activity during this time. Given how dry the air will
get, this may be just some flurries. However, if any light snow
were to fall, a light coating could occur given the significant
cold air moving in.

Otherwise, the he next concern will be the arctic air and how
low temperatures will get tonight. This will have impacts on
minimum wind chill values by early Saturday morning. Guidance
continues to trend down slightly, so have blended the
deterministic NBM, which is more in line with the 75th-90th
percentiles, with the colder NBM 50th percentile. It is a bit
unusual to have the cold air come in from a WSW direction as
normally we see the cold air rush in on a NW or N flow. However,
the downsloping component could mute some of the cold
advection. The latest forecast has lows in the single digits
inland and around 10 near the coast. Wind chills therefore
fall into the single digits and then fall to 5 to 15 below
late tonight into Saturday morning. These values are a little
lower than previous forecast and if the trend continues for
portions of the interior, especially over Orange County, a wind
chill advisory could be issued in subsequent forecasts. Will
include mention of wind chills of 0 to -10 in the HWO for NYC
metro based on local policy.

Cold, dry and breezy conditions for the upcoming weekend. Highs
Saturday only in the teens for the northern zones, and lower
20s elsewhere. Wind chills through the day remain below 10
above. Temperatures and wind chills will be a few degrees warmer
for Saturday night. Christmas Day features highs generally in
the mid to upper 20s with breezy conditions making it feel like
it's in the the teens. Winds diminish more Sunday night, but
cold air remains with lows in the teens for most spots, and
around 20 in the city.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
There is been little change to the forecast thinking for the
extended. The global guidance, and their respective ensemble
systems, remain in fairly good agreement on the evolution of the
synoptic scale pattern. A generally dry period is forecast, with a
return to seasonable, and possibly, unseasonably high temperatures
for next weekend.  The NBM was followed closely with this update.

Nearly zonal flow to begin the extended as the area is caught
between departing cyclonic flow over eastern Canada and a
shortwave that ejects from the central plains on Monday and
remains to the south of the area on Tuesday. A weak shortwave
rounding the base of the larger upper low over Canada moves
through the area on Tuesday. At this point, forcing and moisture
both look limited, so an increase in cloud cover is likely the
result for Tuesday as the shortwave swings through.

Thereafter, the upper flow becomes more southerly/southwesterly and
with SW WAA into late week under an amplifying ridge. This will lead
to a warming trend toward and possible above climatological normals
by the weekend. It's interesting to point out that the NBM 90th
percentile for MaxTs has the entire area in the low to mid 50s late
week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High impact aviation event continues through this evening.

S winds around 15-25G30-35kt this morning will be shift around
to the WSW with G40kt behind a strong cold frontal passage late
this morning into the afternoon, occurring from west to east.
Winds decrease a little tngt, but still windy thru the remainder
of the TAF period with gusts to around 30 kt, especially near
the coasts.

Mainly MVFR or lower this mrng with -ra and br. The arctic
front will then likely come thru with a band of hvy shwrs,
possibly mixing with or ending as snow. Improvement to VFR
thereafter, but shsn may drop CIGS/VIS to IFR or lower briefly
at times this aftn. VFR tngt.

Temperatures will abruptly fall behind the cold front (more than 10-
20 degrees in an hour), reaching freezing within 1 to 2 hours
following its passage.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Unscheduled amendments possible for the CIGS/VIS today. Temps likely
fall to freezing around 19Z, and into the teens for the evening
push, presenting black ice issues.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR. WSW winds 15-20G20-30 kt, diminishing in the eve.
.Sunday....VFR. W winds 10-15G20kt.
.Monday and Tuesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
No changes to winds and seas at this time. Updated for cold
front passage and weather.

A gale warning remains for all waters through 10Z Saturday. The
Gale Warning will probably be extended on the ocean through at
least Saturday morning. South winds will quickly shift to the
WSW this afternoon behind a strong arctic cold front. There is a
chance for gusts to briefly reach storm force on the ocean
waters, but there's a short window of opportunity, thus no
upgrade to a Storm Warning. Otherwise, gusty W winds will
continue through tonight. Ocean seas will build to 12-18 ft
through the day, and 5-10 ft on Long Island Sound. Light
freezing spray is also possible on the ocean waters tonight as
the arctic airmass settles overhead.

For the ocean, westerly wind gusts between 25-35 kts continue
through Saturday and a little bit lower on Sunday, lowering
under SCA criteria late Sunday night. Seas will remain elevated
into Sunday afternoon with 10-15 foot seas on Saturday, becoming
5 to 8 though late Sunday. Seas subside to sub SCA by Monday
am.

On the Sound and back bays, winds remain elevated into Sunday
afternoon before falling below SCA criteria. Seas will also
remain elevated, especially for the eastern LI Sound into late
Saturday, diminishing to below 5 ft from west to east.

Given the combination of water temperatures around 45, very
cold air temperatures, winds over 15 kt and high wave heights,
light freezing spray is expected on all waters, except the South
Shore Bays, through Saturday night/Sunday morning.

After waves fall below 5 ft on the ocean Monday morning, sub-
advisory conditions then prevail early next week.

&&

.HYDROLOGY...
Rainfall occurring early this morning poses the only real threat
of flooding today, which would be minor/nuisance flooding in
poor drainage areas and along urban and small streams.

No hydrologic concerns from tonight through Thursday.

&&

.TIDES/COASTAL FLOODING...
Coastal Flood statements have been issued for the potential for
localized minor coastal flooding for this evening high tide for
the south shore bays of Nassau and SW Suffolk as portions of W
LIS and advisories along Coastal Westchester and Fairfield
County . Water levels in SW Suffolk may linger around the minor
flood stage tonight before beginning to increase late tonight,
well ahead of the Fri AM high tide.

With astronomical tides running high with a new moon Friday,
the Friday morning high tidal cycle is of primary concern with
3/4 to 1 1/2 ft of surge needed for minor flooding in many
spots, 1 3/4 to 2 1/2 ft for moderate flooding, and 2 1/2 to 4
ft for major flooding. The PM astronomical tides are about a ft
lower, providing an additional foot of buffer before flood
thresholds are met.

The above, combined with gale force SE/S winds Tonight into Fri
morning continues the expectation for widespread moderate to
locally major coastal flooding along Jamaica Bay and the south
shore of Nassau and Western Suffolk County with the Friday
morning high tide cycle, as well as the south shore of North
Fork of LI and coastal CT and Westchester due to combo of wave
action and moderate still water levels. Elsewhere widespread
minor to moderate coastal flooding is expected with the Fri AM
high tide for NY/NJ harbor and north shore of LI/NYC. Coastal
flood warnings continue for all these areas.

The determining factor for whether and how widespread major
flood thresholds are reached will be the amount of water that
remains trapped along the coast from the SE gale force winds
overnight ahead of a warm front, before a brief lull in winds
before daybreak and then S/SE winds ramping up to gale once
again through the time of high tide ahead of the arctic front.
The wobbles in the guidance over the last couple of days have
been due to these forcing timing difference. Overall blending a
most likely with reasonable worst case approach was deemed the
most prudent approach due to the magnitude of the flood event
and model spread. Overall a high probability for widespread
moderate flood levels (1 1/2 to 2 1/2 ft inundation) will be
reached, with potential for localized major where all the
factors come together.

Otherwise, there is a low potential for lingering minor to
moderate coastal flooding in the eastern Great South Bay with
the Friday evening high tide in response to a strong windshift
shifting trapped water to the eastern portion of Great South Bay
for the Fri eve high tidal cycle.

Finally, along the ocean beachfront, widespread dune base
erosion with scattered overwashes are likely with the elevated
waters levels and 10 to 15 ft breakers during the time of high
tide Fri AM and PM. In addition, 3 to 5 ft breakers along the
south coast of CT and east end of north fork will likely result
in erosion and splashover issues, presenting the localized
threat for major coastal flooding.

&&

.CLIMATE...
The following are record min maximum temperatures for Saturday,
December 24, 2022.

Record Min Maximum Temperature
------------------------------
Central Park........13 (1872)
LaGuardia...........21 (1989)
Kennedy.............22 (1989)
Islip...............21 (1989)
Newark..............21 (1989)
Bridgeport..........22 (1989)

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EST this evening for CTZ005>012.
     Coastal Flood Warning until 1 PM EST this afternoon for
     CTZ009>012.
NY...Wind Advisory until 10 PM EST this evening for NYZ068-070>075-
     078>081-176>179.
     Coastal Flood Warning until 1 PM EST this afternoon for NYZ071-
     073-078>081-176-177.
     Wind Advisory until 6 PM EST this evening for NYZ067-069.
NJ...Wind Advisory until 10 PM EST this evening for NJZ006-104-106-
     108.
     Wind Advisory until 6 PM EST this evening for NJZ002-004-103-
     105-107.
MARINE...Gale Warning until 5 AM EST Saturday for ANZ331-332-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...JC/DBR
NEAR TERM...JC/MET
SHORT TERM...JC
LONG TERM...DBR
AVIATION...12/DW
MARINE...JC/DBR/MET
HYDROLOGY...JC/DBR
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Dec 23, 5:09 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
509 AM EST Fri Dec 23 2022

CTZ005>008-NJZ104-NYZ068-070-241100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Eastern Bergen-Putnam-Northern Westchester-
509 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079>081-241100-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
509 AM EST Fri Dec 23 2022

...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ179-241100-
Southern Nassau-
509 AM EST Fri Dec 23 2022

...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-241100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
509 AM EST Fri Dec 23 2022

...GALE WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NYZ071-241100-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Southern Westchester-
509 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-103-105-107-NYZ067-069-241100-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Orange-Rockland-
509 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-241100-
Hudson-Eastern Essex-Eastern Union-
509 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078-177-241100-
Northwest Suffolk-Northern Nassau-
509 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ073-176-241100-
Bronx-Northern Queens-
509 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

In addition, wind chills late tonight will likely range from 5 below
zero to 10 below zero.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chills early Saturday morning will likely range from 5 below
zero to 10 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ072-074-075-241100-
New York (Manhattan)-Richmond (Staten Island)-Kings (Brooklyn)-
509 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

In addition, wind chills late tonight will likely range from 5 below
zero to 10 below zero.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chills early Saturday morning will likely range from 5 below
zero to 10 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ178-241100-
Southern Queens-
509 AM EST Fri Dec 23 2022

...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

In addition, wind chills late tonight will likely range from 5 below
zero to 10 below zero.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chills early Saturday morning will likely range from 5 below
zero to 10 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Dec 23, 12:22 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1222 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     COASTAL FLOOD    1 WNW PORT WASHINGTON   40.83N 73.70W
12/23/2022                   NASSAU             NY   LAW ENFORCEMENT

            SHORE ROAD FROM MAIN STREET TO MILL POND
            ROAD IS CLOSED DUE TO FLOODING.

&&

BR
Local storm report, Dec 23, 12:33 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1233 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     COASTAL FLOOD    2 SSW NORWALK           41.07N 73.43W
12/23/2022                   FAIRFIELD          CT   DEPT OF HIGHWAYS

            RT 136 BETWEEN WITCH LN & WILSON AVE CLOSED
            DUE TO FLOODING.

&&

BR
Local storm report, Dec 23, 12:40 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1240 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     COASTAL FLOOD    3 ESE BRANFORD          41.27N 72.75W
12/23/2022                   NEW HAVEN          CT   PUBLIC

            PHOTOS OF MANY ROADS FLOODED IN STONY CREEK.

&&

BR
Local storm report, Dec 23, 12:41 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1241 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     COASTAL FLOOD    1 ESE EAST QUOGUE       40.84N 72.55W
12/23/2022                   SUFFOLK            NY   PUBLIC

            PHOTOS OF SHINNECOCK ROAD FLOODING.

&&

BR
Local storm report, Dec 23, 12:43 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1243 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     COASTAL FLOOD    2 SE WESTHAMPTON        40.82N 72.64W
12/23/2022                   SUFFOLK            NY   PUBLIC

            PHOTOS OF FLOODING ON BROOK RD.

&&

BR
Local storm report, Dec 23, 12:45 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1245 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     COASTAL FLOOD    1 SE EAST ROCKAWAY      40.63N 73.66W
12/23/2022                   NASSAU             NY   PUBLIC

            HIGH WATER AT APARTMENT COMPLEX ON THE
            WATER.

&&

BR

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queens

When
December 23, 12:52 PM EST
Where
Queens County, (Jfk)kennedy Inl Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.630, -73.780

ASOS site KJFK in Jamaica NY measured a 50 knot wind gust.

Thunderstorm Wind, Suffolk

When
December 23, 1:40 PM EST
Where
Suffolk County, 1.87 mi ESE of Center Moriches
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.789, -72.747

Mesonet site XMOR in East Moriches NY measured a 53 knot wind gust.

Thunderstorm Wind, Suffolk

When
December 23, 1:43 PM EST
Where
Suffolk County, (Fok)westhampton Bch
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -72.630

ASOS site KFOK in Westhampton NY measured a 53 knot wind gust.

Thunderstorm Wind, Suffolk

When
December 23, 1:55 PM EST
Where
Suffolk County, 2.69 mi S of Shinnecock Hills
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.842, -72.478

Mesonet site XSHN in Hampton Bays NY measured a 50 knot wind gust.

Thunderstorm Wind, Suffolk

When
December 23, 2:28 PM EST
Where
Suffolk County, Fishers Is Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.250, -72.030

Mesonet site XFSH in Fishers Island NY measured a 50 knot wind gust.

Thunderstorm Wind, Suffolk

When
December 23, 2:32 PM EST
Where
Suffolk County, 1.14 mi WNW of Mecox
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.905, -72.321

Mesonet site XMCX in Mecox Bay NY measured a 53 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077983, 1077956, 1077952, 1077996, 1077969, 1077964.